Alert archive / Nebraska / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 15, 2017, 11:35 PM CDT for Hall County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 11:35 PM CDT (04:35 UTC)
- Expired
- Aug 16, 2017, 2:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Hall County, NE
The radar
The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 11:45 PM CDT | FLASH FLOOD | Grand Island, NE | REPORT OF A CAR STRANDED IN WATER FLOODING AN UNDERPASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2228 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.9
The text
As transmitted.
516 WGUS53 KGID 160435 FFWGID NEC079-160700- /O.NEW.KGID.FF.W.0007.170816T0435Z-170816T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Hastings NE 1135 PM CDT TUE AUG 15 2017 The National Weather Service in Hastings has issued a * Flash Flood Warning for... Northeastern Hall County in south central Nebraska... * Until 200 AM CDT * At 1133 PM CDT, local law enforcement reported thunderstorms producing heavy rain across the warned area resulting in flooding of at least one underpass in town. Up to two inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Grand Island. Additional rainfall amounts of one to two inches is possible across the warned area through 2 AM CDT. LAT...LON 4098 9830 4082 9830 4082 9842 4098 9842 $$ Rossi
1 follow-up statement
046 WGUS73 KGID 160656 FFSGID Flash Flood Statement National Weather Service Hastings NE 156 AM CDT WED AUG 16 2017 NEC079-160704- /O.EXP.KGID.FF.W.0007.000000T0000Z-170816T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hall NE- 156 AM CDT WED AUG 16 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN HALL COUNTY WILL EXPIRE AT 200 AM CDT... While an additional one to two inches of rainfall is possible overnight, the highest rainfall rates have come to an end and the flash flooding threat is expected to improve. As a result...the flash flood warning will be replaced with a flood warning. Please continue to exercise caution when traveling across Nance county overnight and heed any remaining road closures. LAT...LON 4098 9830 4082 9830 4082 9842 4098 9842 $$ Rossi
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:36 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 15, 6:36 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Hastings NE 636 PM CDT Tue Aug 15 2017 .SHORT TERM...(This evening through Wednesday) Issued at 326 PM CDT Tue Aug 15 2017 This has been a tricky forecast today. The mesoscale features will impact thunderstorm evolution tonight. An outflow boundary kicked out from thunderstorms overnight pushed south and reinforced the boundary near the KS/NE border. Due to this, the boundary was slower to retreat back to the north this afternoon. Around 3pm the boundary has pushed north of Kearney and Grand Island, NE. The short-term high-resolutions have struggled to grasp the slow down of the boundary retreating back to the north and how this will impact later convective evolution. The convection that has developed just west of the area early this afternoon is expected to stay just out of the forecast area. The trend this afternoon with the HRRR and the 12z NAMnest is that convection will develop along the main front further west and be slower to reach central/south central Nebraska. Do not have a clear idea of how this mesoscale boundary will impact thunderstorm development, but am not surprised as of 3pm that some activity has developed along it. All of this being said, am still expecting the main front to push eastward as the upper low lifts out and for this to be the main focus for widespread convection into the evening and overnight hours. Did slow down the eastward progression of the precipitation some this evening into the overnight hours. As has already occurred, any of this activity this afternoon and evening could be strong to severe with ample instability and marginal shear. Large hail and some damaging wind gusts are possible. Additionally heavy rainfall could cause flooding. Have opted not to issue a Flash Flood watch as I do not feel that widespread flooding will occur. That is not to say that some areas will not see a flood or flash flood warning with this activity, especially if it trains over the same area. Only a couple of areas have antecedent conditions that would result in a quick issuance of a warning if heavy storms overrun the same areas as storms over the weekend. Currently expecting the main MCS to move into eastern Nebraska/Kansas by the Wednesday morning hours. The upper disturbance will not exit across the Central Plains until Wednesday afternoon/evening and this disturbance will provide the upper support for the chance for thunderstorms during the day Wednesday. Instability is 1000-1500 J/kg, with 30 kts shear. Some of these storms could be strong to marginally severe. .LONG TERM...(Wednesday night through Tuesday) Issued at 326 PM CDT Tue Aug 15 2017 After this upper trough exits Wednesday night, Thursday looks dry with highs in the 80s. This is an active period though, and the dry period will not remain for long. A few upper waves will move across the area through the weekend bringing additional rain chances. These chances do not look to be as widespread as what is expected today, but none-the-less a chance for precipitation. The upper flow becomes more zonal to slightly southwesterly with some weak ridging for the start of the work week. Temperatures are generally warmer than we have seen for some time, but still only near to slightly above normal for mid-August. Scattered precipitation chances continue through Tuesday. See more details on Monday below in the Eclipse section. .ECLIPSE... Total Solar Eclipse Monday August 21st around 1pm CDT As Monday draws closer the forecast guidance is coming into slightly better agreement, but confidence is still not overly high on how the forecast for Monday will evolve. The GFS/ECMWF are in fairly good agreement with a frontal boundary moving into the area overnight Sunday into Monday from a passing upper wave moving across the Northern Plains. They show this boundary stalling out and being a potential focus for precipitation potential later in the day Monday. With this, confidence on a cloud forecast is low, but there could be at least some higher clouds around during the day. Continue to watch this forecast as the time period nears. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 636 PM CDT Tue Aug 15 2017 The main aviation forecast concern is the thunderstorm chances throughout the next 24 hours. Ongoing convection is just near and to the north of the KEAR and KGRI terminals. Ongoing convection may stay just to the north of the terminals, but new convection and then convection along the cold front later tonight is likely to impact the terminals. A reduction in visibilities and ceilings is likely with any thunderstorm that develops. Some breezy winds may accompany the thunderstorms as well. Winds will be southerly until the front passes through and they become northwesterly. && .CLIMATE... Issued at 326 PM CDT Tue Aug 15 2017 .Grand Island falls 1 DAY SHORT of tying the record for "Consecutive July-August days without exceeding 85 degrees".. A warm front lifting north this afternoon allowed Grand Island airport to exceed 85 degrees for the first time since July 25th, thus ending a 20-day streak of high temperatures 85 degrees-or- cooler which lasted from July 26th-Aug. 14th. Because both July-Aug are the warmest two months of the calendar year on average, with normal/average highs ranging mainly 84-88 degrees, this streak was actually quite noteworthy despite falling just short of the record. Details of the current records for Grand Island follow: * Top-4 Longest July-August streaks without exceeding 85 degrees * - Grand Island (records include 121 years): 21 days...Aug. 11-31, 1964 20 days...July 26-Aug. 14, 2017 (ENDED TODAY) 18 days...July 11-28, 1993 16 days...July 8-23, 1992 && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright CLIMATE...Pfannkuch
Hazardous weather outlook, Aug 15, 3:36 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 336 PM CDT Tue Aug 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 162045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 336 PM CDT Tue Aug 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible mainly this afternoon and evening across a majority of the area. The primary threats will be hail around the size of golfballs, wind gusts around 70 mph, and localized heavy rainfall, which may cause flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances persist early Wednesday and again Wednesday afternoon as a upper disturbance moves across the area. Outside of Wednesday there are multiple chances for precipitation through the weekend and into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Local storm report, Aug 15, 8:24 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 4 SW GENOA 41.41N 97.80W
08/15/2017 NANCE NE EMERGENCY MNGR
REPORTS OF FLOODING ACROSS HWY 22 BETWEEN
GENOA AND FULLERTON, NEAR THE PREFERRED
SANDS PLANT.
&&Special weather statement, Aug 15, 8:35 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Hastings NE
835 PM CDT TUE AUG 15 2017
NEZ041-048-160215-
Merrick NE-Nance NE-
835 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE AND NORTHEASTERN
MERRICK COUNTIES UNTIL 915 PM CDT...
At 834 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fullerton, or 31 miles west of Columbus, moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fullerton and Genoa.
A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.
LAT...LON 4125 9798 4140 9811 4151 9794 4151 9789
4153 9788 4153 9771 4150 9770 4140 9770
4139 9760 4138 9760
TIME...MOT...LOC 0134Z 237DEG 15KT 4137 9796
HeinleinLocal storm report, Aug 15, 9:07 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD FULLERTON 41.36N 97.98W
08/15/2017 NANCE NE TRAINED SPOTTER
NUMBER OF STREETS REMAIN FLOODED/CLOSED IN
FULLERTON WITH VEHICLES STRANDED. A PORTION
OF HWY 14 IS COVERED IN A FOOT OF WATER.
&&Special weather statement, Aug 15, 9:08 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
908 PM CDT TUE AUG 15 2017
NEZ060-061-073-160300-
Buffalo NE-Phelps NE-Dawson NE-
908 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...WESTERN
BUFFALO AND EASTERN DAWSON COUNTIES UNTIL 1000 PM CDT...
At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near
Overton, or 15 miles southeast of Lexington, moving north at 30 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Elm Creek, Overton, Amherst, Sumner and Miller.
This includes Interstate 80 between mile markers 246 and 260.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4105 9955 4105 9924 4104 9919 4050 9938
4055 9963
TIME...MOT...LOC 0207Z 192DEG 24KT 4068 9948
HeinleinLocal storm report, Aug 15, 9:14 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL 2 N ARCADIA 41.46N 99.12W
08/15/2017 E1.00 INCH VALLEY NE TRAINED SPOTTER
A FEW QUARTER SIZE STONES...MOST SMALLER.
0430 PM HAIL 5 NNE LITCHFIELD 41.23N 99.12W
08/15/2017 E1.00 INCH SHERMAN NE PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZE TO
THE COUNTY DISPATCHER.
0514 PM HAIL 1 WSW FULLERTON 41.36N 97.99W
08/15/2017 E1.00 INCH NANCE NE PUBLIC
REPORT FROM MPING.
0515 PM HAIL FULLERTON 41.36N 97.97W
08/15/2017 E1.50 INCH NANCE NE TRAINED SPOTTER
HAIL UP TO PING PONG BALLS ONGOING, STARTED
APPROX 8 MINS AGO.
0522 PM HAIL FULLERTON 41.36N 97.97W
08/15/2017 E2.50 INCH NANCE NE PUBLIC
HAIL UP TO TENNIS BALL SIZE WAS REPORTED IN
TOWN.
0532 PM FLASH FLOOD 3 WSW LOUP CITY 41.27N 99.02W
08/15/2017 SHERMAN NE EMERGENCY MNGR
WATER IS RUNNING OVER 789TH ROAD BETWEEN
471ST AND 472ND AVENUES.
0538 PM HAIL 7 S LOUP CITY 41.18N 98.98W
08/15/2017 E1.00 INCH SHERMAN NE EMERGENCY MNGR
NICKEL TO QUARTER SIZE HAIL REPORTED AT THE
INTERSECTION OF HWY 10 AND LITCHFIELD ROAD.
0548 PM FLASH FLOOD FULLERTON 41.36N 97.97W
08/15/2017 NANCE NE EMERGENCY MNGR
LOT OF STREET FLOODING ONGOING IN FULLERTON.
0550 PM TSTM WND GST 5 SSE LOUP CITY 41.21N 98.92W
08/15/2017 E70 MPH SHERMAN NE LAW ENFORCEMENT
SHERMAN COUNTY SHERIFF ESTIMATED 60 TO 70
MPH WIND GUSTS NEAR THE INTERSECTION OF HWY
58 AND 477TH ROAD. TIME ESTIMATED FROM
RADAR.
0552 PM FLASH FLOOD 3 S LOUP CITY 41.24N 98.98W
08/15/2017 SHERMAN NE PUBLIC
WATER OVER WPA ROAD 3 MILES SOUTH OF LOUP
CITY.
0552 PM FLASH FLOOD 6 S LOUP CITY 41.19N 98.98W
08/15/2017 SHERMAN NE PUBLIC
WATER OVER 784TH ROAD NEAR HWY 10. RELAYED
BY REGION 26 EM.
0607 PM HEAVY RAIN FULLERTON 41.36N 97.97W
08/15/2017 M3.90 INCH NANCE NE EMERGENCY MNGR
RAINFALL SO FAR AT THE SHERIFF'S OFFICE.
0745 PM HAIL 2 NW PALMER 41.25N 98.24W
08/15/2017 E0.88 INCH MERRICK NE PUBLIC
DUE TO A SOFTWARE MAPPING ERROR, PLEASE NOTE
THIS LOCATION ACTUALLY SHOULD BE 2NNE OF
PALMER.
0748 PM HAIL 2 NW PALMER 41.25N 98.25W
08/15/2017 E1.50 INCH MERRICK NE PUBLIC
A FEW STONES UP TO PING PONG BALL SIZE. DUE
TO A SOFTWARE MAPPING ERROR, PLEASE NOTE
THIS ACTUALLY OCCURRED 2N PALMER.
0820 PM FLASH FLOOD 4 SW GENOA 41.41N 97.80W
08/15/2017 NANCE NE EMERGENCY MNGR
REPORTS OF FLOODING ACROSS HWY 22 BETWEEN
GENOA AND FULLERTON, NEAR THE PREFERRED
SANDS PLANT.
0900 PM FLASH FLOOD FULLERTON 41.36N 97.98W
08/15/2017 NANCE NE TRAINED SPOTTER
NUMBER OF STREETS REMAIN FLOODED/CLOSED IN
FULLERTON WITH VEHICLES STRANDED. A PORTION
OF HWY 14 IS COVERED IN A FOOT OF WATER.
&&Local storm report, Aug 15, 9:56 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
956 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 S FULLERTON 41.34N 97.98W
08/15/2017 E2.75 INCH NANCE NE PUBLIC
RECEIVED PHOTO VIA FACEBOOK. HAIL UP TO THE
SIZE OF BASEBALLS WAS REPORTED. TIME IS AN
ESTIMATE FROM THE REPORT AND FROM RADAR.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance | 47 min |
| Aug 15, 8:25 PM CDT | Areal Flood Advisory | GID | Valley | 4 hr |
| Aug 15, 8:35 PM CDT | Special Weather Statement | GID | Nance | 40 min |
| Aug 15, 9:08 PM CDT | Special Weather Statement | GID | Phelps | 52 min |
| Aug 15, 10:37 PM CDT | Areal Flood Warning | GID | Sherman | 12 hr |
| Aug 15, 10:56 PM CDT | Areal Flood Advisory | GID | Hall, Hamilton, Merrick | 3 hr |
| Aug 15, 11:10 PM CDT | Areal Flood Warning | GID | Nance | 12 hr |
| Aug 15, 11:58 PM CDT | Areal Flood Warning | GID | Valley | 12 hr |
| Aug 16, 12:41 AM CDT | Special Weather Statement | GID | Dawson, Furnas, Gosper | 64 min |
| Aug 16, 12:52 AM CDT | Areal Flood Advisory | GID | Adams | 3 hr |
| Aug 16, 1:28 AM CDT | Flash Flood Warning | GID | Hamilton | 3 hr |
| Aug 16, 1:30 AM CDT | Flash Flood Warning | GID | Merrick, Polk | 3 hr |
| Aug 16, 1:39 AM CDT | Special Weather Statement | GID | Buffalo, Furnas, Gosper, Harlan, Phelps | 66 min |
| Aug 16, 1:46 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Kearney, Phelps | 29 min |
| Aug 16, 1:53 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Kearney, Phelps | 37 min |
| Aug 16, 2:00 AM CDT | Areal Flood Warning | GID | Adams, Clay, Hall, Hamilton, Merrick | 9 hr |
| Aug 16, 2:28 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 62 min |
| Aug 16, 2:33 AM CDT | Special Weather Statement | GID | Buffalo, Greeley, Hall, Howard, Sherman, Valley | 57 min |
| Aug 16, 3:29 AM CDT | Special Weather Statement | GID | Franklin, Webster | 46 min |
| Aug 16, 3:38 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 52 min |
| Aug 16, 3:56 AM CDT | Areal Flood Warning | GID | Hamilton, Merrick, Nance, Polk, York | 9 hr |
| Aug 16, 4:27 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer, Webster | 48 min |
| Aug 16, 5:45 AM CDT | Special Weather Statement | GID | Fillmore, Thayer | 45 min |
| Aug 16, 8:15 AM CDT | Areal Flood Warning | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 2 more | 12 hr |
| Aug 16, 9:06 AM CDT | Areal Flood Warning | GID | Buffalo, Sherman, Valley | 24 hr |
| Aug 16, 9:50 AM CDT | Areal Flood Warning | GID | Greeley, Howard, Nance | 12 hr |
| Aug 16, 4:56 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 49 min |
| Aug 16, 5:32 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Webster, York | 43 min |
| Aug 16, 5:46 PM CDT | Special Weather Statement | GID | Franklin, Harlan | 44 min |
| Aug 16, 6:27 PM CDT | Special Weather Statement | GID | Franklin, Webster | 48 min |
Nearby
Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.